Alert archive / Wyoming / Wind Chill Advisories in 2017

Wind Chill Advisory 6, NWS Cheyenne, WY

December 30, 2017Banner County, Cheyenne County, Kimball County, Nebraska; 5 counties in Wyoming

NWS Cheyenne, WY issued this wind chill advisory at Dec 30, 2017, 2:31 PM MST for Banner County, Cheyenne County, Kimball County, Nebraska; 5 counties in Wyoming. It took effect at Dec 30, 2017, 5:00 PM MST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2017, 2:31 PM MST (21:31 UTC)
In effect from
Dec 30, 2017, 5:00 PM MST
Expired
Jan 1, 2018, 6:15 AM MST
In force
37 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 97 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS45 KCYS 302131
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
231 PM MST Sat Dec 30 2017

...EXTREMELY DANGEROUS WIND CHILLS LIKELY THIS WEEKEND... 

NEZ002-003-019-021-095-096-311300-
/O.NEW.KCYS.WC.W.0002.171231T0000Z-180101T1600Z/
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, 
Harrison, and Agate
231 PM MST Sat Dec 30 2017

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills as low as 35 below zero.

* WHERE...Northern Nebraska Panhandle, including the cities of
  Scottsbluff, Harrison, Chadron, Alliance and Bridgeport. 

* WHEN...Tonight and Sunday Night. Wind chills remaining very 
  cold during the day on Sunday. 

* ADDITIONAL DETAILS...Those planning outdoor activities for the
  New Years holiday should dress accordingly. Extended exposure to
  such conditions can result in frost bite and hypothermia, and
  can be life threatening if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ020-054-055-WYZ101-102-107-108-119-311300-
/O.NEW.KCYS.WC.Y.0006.171231T0000Z-180101T1600Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, 
Guernsey, Torrington, and Pine Bluffs
231 PM MST Sat Dec 30 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below zero. 

* WHERE...Much of southeast Wyoming and the southern Nebraska
  Panhandle. 

* WHEN...Tonight and Sunday Night. Wind chills remaining very cold
  during the day on Sunday. 

* ADDITIONAL DETAILS...Those planning outdoor activities for the
  New Years holiday should dress accordingly. Extended exposure to
  such conditions can result in frost bite and hypothermia, and
  can be life threatening if precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

HAMMER
3 follow-up statements
724 
WWUS45 KCYS 311056
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
356 AM MST Sun Dec 31 2017

...EXTREMELY DANGEROUS WIND CHILLS LIKELY THROUGH MONDAY MORNING...

NEZ002-003-019-021-095-096-312300-
/O.CON.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, 
Harrison, and Agate
356 AM MST Sun Dec 31 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 0 to 
  35 below zero.

* WHERE...Northern Nebraska Panhandle, including the cities of 
  Scottsbluff, Harrison, Chadron, Alliance and Bridgeport.

* WHEN...Now to 9 AM Monday.

* ADDITIONAL DETAILS...Those planning outdoor activities for the
  New Years holiday should dress accordingly. Extended exposure to
  such conditions can result in frost bite and hypothermia, and
  can be life threatening if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ020-054-055-WYZ101-102-107-108-119-312300-
/O.CON.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, 
Guernsey, Torrington, and Pine Bluffs
356 AM MST Sun Dec 31 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 0 to 24 below zero.

* WHERE...Much of southeast Wyoming and the southern Nebraska 
  Panhandle.

* WHEN...Now to 9 AM Monday.

* ADDITIONAL DETAILS...Those planning outdoor activities for the
  New Years holiday should dress accordingly. Extended exposure to
  such conditions can result in frost bite and hypothermia, and
  can be life threatening if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
514 
WWUS45 KCYS 312110
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
210 PM MST Sun Dec 31 2017

...EXTREMELY DANGEROUS WIND CHILLS LIKELY THROUGH MONDAY
MORNING...

NEZ002-003-019-021-095-096-011200-
/O.CON.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, 
Harrison, and Agate
210 PM MST Sun Dec 31 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills as low as 35 below zero.

* WHERE...Northern Nebraska Panhandle, including the cities of 
  Scottsbluff, Harrison, Chadron, Alliance and Bridgeport.

* WHEN...Tonight through 9 AM MST Monday. 

* ADDITIONAL DETAILS...Those planning outdoor activities for the 
  New Years holiday should dress accordingly. Extended exposure 
  to such conditions can result in frost bite and hypothermia, 
  and can be life threatening if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ020-054-055-WYZ101-102-107-108-119-011200-
/O.CON.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, 
Guernsey, Torrington, and Pine Bluffs
210 PM MST Sun Dec 31 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills between 20 below zero and 30 below zero.

* WHERE...Much of southeast Wyoming and the southern Nebraska 
  Panhandle.

* WHEN...Tonight through 9 AM MST Monday. 

* ADDITIONAL DETAILS...Those planning outdoor activities for the 
  New Years holiday should dress accordingly. Extended exposure 
  to such conditions can result in frost bite and hypothermia, 
  and can be life threatening if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

CLH
030 
WWUS45 KCYS 011315
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
615 AM MST Mon Jan 1 2018

...Windchill Warnings and Advisories Cancelled...

NEZ002-003-019-021-095-096-011415-
/O.CAN.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, 
Harrison, and Agate
615 AM MST Mon Jan 1 2018

...WIND CHILL WARNING IS CANCELLED...

Clouds are moving into the warned area keeping temperatures 
fairly warm. Wind chill temperatures are expected to remain above 
critical thresholds through the rest of the morning. 
Therefore...the Wind Chill Warning is cancelled early.

$$

NEZ020-054-055-WYZ101-102-107-108-119-011415-
/O.CAN.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, 
Guernsey, Torrington, and Pine Bluffs
615 AM MST Mon Jan 1 2018

...WIND CHILL ADVISORY IS CANCELLED...

Clouds are moving into the advised area keeping temperatures 
fairly warm. Wind chill temperatures are expected to remain above 
critical thresholds through the rest of the morning. 
Therefore...the Wind Chill Advisory is cancelled early..

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 2:13 PM MST, 18 minutes earlier.

Area forecast discussion, Dec 30, 2:13 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MST Sat Dec 30 2017

.UPDATE...
Issued at 1231 PM MST Sat Dec 30 2017

A quick update early this afternoon to add the city of Cheyenne to
the inherited High Wind Warning. We observed an impressive chinook
during the late morning hours at KCYS, w/ temperatures rising from
18 degrees to 54 degrees in less than 30 minutes! Meanwhile, winds
began gusting over 45 MPH and have steadily increased to 55 MPH or
so in the last hour. Warren AFB recently saw a gust to 58 MPH. The
models have a poor handle on this significant warming, so we chose
to ignore the weak inversion seen on GFS soundings. 55-65 knot low
level flow supports enough of a potential for 60 MPH gusts at KCYS
to expand the warning eastward, with excellent mixing and downward
momentum transfer.

&&

.SHORT TERM...(Today through Sunday Night)
Issued at 323 AM MST Sat Dec 30 2017

Latest observation from Cheyenne airport is still showing light
snow continuing to occur. It appears like some of this snowfall
may be locally driven from the oil refinery condensation, due to
such a strong inversion in place and south-southeast flow. Most of
the accumulation has been on the trees which will create quite the
show when the sun rises. We are going to keep the freezing fog
advisory in place through daybreak since the latest WYDOT web
cams were showing the fog starting to spread into Whittaker and
Bear Creek. The high resolution models are currently struggling on
pushing this arctic boundary east too quickly this morning, but
it maybe be finally starting to make a move east with Roundtop
starting to clear out. With this trend in mind, we nudged our
grids to keep the boundary closer to the Wyoming/Nebraska border
this afternoon. This will cause quite the gradient between Wyoming
and Nebraska today. In fact, we will be looking at single digits
and teens in Nebraska with 30s and 40s in Wyoming. The unfortunate
part of Wyoming will be those traveling between Cheyenne and
Rawlins where wind speeds will once again crank between 60 and 70
mph. We also went ahead and added the foothills to the High Wind
Warning today.

The next shortwave and associated jet streak is progged to move
through northern Wyoming and the Nebraska panhandle tonight which
will cause the arctic front to surge back towards the Laramie
Range. This will also loosen the pressure gradient forces west of
the Laramie Range and allow wind speeds to slacken. Could see more
light snow and fog develop behind this boundary tonight and
Sunday. The next concern turns to the dangerous wind chills
especially in the Nebraska panhandle tonight and Sunday night. We
have held back on issuing any Wind Chill Advisories or Warnings at
this time, since there is already an advisory in effect this
morning. Would not be surprised to see the day shift issue more of
these headlines tonight and Sunday night with 20 to 30 below wind
chills possible in the Nebraska panhandle and 0 to 15 below
elsewhere.

.LONG TERM...(Monday through Friday)
Issued at 323 AM MST Sat Dec 30 2017

A gradual warming and drying trend is anticipated next week as an
upper level ridge builds over the Rockies. Before that occurs, we
may have to contend with one more shot of cold air moving into
the northern Nebraska panhandle on Tuesday night into Wednesday
morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday evening)
Issued at 213 PM MST Sat Dec 30 2017

Still seeing IFR ceilings Chadron south to Alliance and Sidney
with Scottsbluff clearing out a bit. VFR Cheyenne west to Rawlins
however wind main concern at these airports with gusts to near 50
kts at times through late afternoon, with winds decoupling a bit
towards sunset. Went with a return of IFR low clouds tonight
Cheyenne east into the Nebraska Panhandle as winds go more
easterly to southerly. Wind direction tonight is also favorable
for a return of fog toward morning. We also included a mention of
MVFR ceilings at Laramie with northwest upslope wind there
tonight.

&&

.FIRE WEATHER...
Issued at 323 AM MST Sat Dec 30 2017

Strong wind speeds will persist in areas along and west of the
Laramie Range this afternoon. However, with plenty of snow cover
in the mountains and humidity values ranging from 25 to 30
percent the fire weather conditions will still be quite limited.
Colder temperatures are expected on Sunday and Monday with only a
slow moderation towards the middle of the week. This will limit
any fire weather threat.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ110-
     115>118.

NE...None.
&&

UPDATE...CLH
SHORT TERM...REC
LONG TERM...REC
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, Dec 30, 4:19 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
419 AM MST Sat Dec 30 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
311130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
419 AM MST Sat Dec 30 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Wind Chill Advisory is in effect until 9 am for Converse,
Niobrara, Goshen and northeast Platte Counties, as well as the
northern and central Nebraska Panhandle. Wind chill temperatures
will range from 15 below to 25 degrees below zero. Freezing fog
and patchy light snow will also linger around Laramie county until
8am. More arctic air and extreme wind chills will pour into the
area again tonight with the possibility of more light snow.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The arctic air will linger through Monday with a gradual warming
trend through the remainder of the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-111>114-311130-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
419 AM MST Sat Dec 30 2017

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

One to three inches of light snow will be possible in the
mountains through Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ105-106-110-115>117-311130-
Shirley Basin-Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
419 AM MST Sat Dec 30 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong wind speeds will continue to affect much of the area
today. See the latest high wind warning for more details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 30, 10:00 AM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     NON-TSTM WND GST 5 W LARAMIE             41.31N 105.68W
12/30/2017  M58 MPH          ALBANY             WY   ASOS

&&

JG
Local storm report, Dec 30, 12:20 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 PM MST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 5 W LARAMIE             41.31N 105.68W
12/30/2017  M63.00 MPH       ALBANY             WY   ASOS

1159 AM     NON-TSTM WND GST WARREN AF BASE          41.15N 104.86W
12/30/2017  M58.00 MPH       LARAMIE            WY   AWOS

&&

JG
Local storm report, Dec 30, 2:06 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MST SAT DEC 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     NON-TSTM WND GST 5 W LARAMIE             41.31N 105.68W
12/30/2017  M68 MPH          ALBANY             WY   ASOS

&&

JG

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:31 PM MSTWind Chill WarningCYSBox Butte, Dawes, Morrill, Scotts Bluff, Sioux40 hr
Dec 30, 12:04 AM MSTFreezing Fog AdvisoryCYSAlbany, Laramie6 hr

Nearby

Wind Chill Advisories in Wyoming, 2017Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.